Maryland, 2021

Damaging Winds in Maryland, September 22, 2021

September 22, 2021 · NWS LWX · 9 events in 5 counties and zones

Several showers and thunderstorms in a strong low-level wind shear environment produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several showers and thunderstorms in a strong low-level wind shear environment produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 22, 9:10 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 22, 9:10 AM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1010 AM EDT Wed Sep 22 2021

.SYNOPSIS...
A strong cold front associated with an area of low pressure over
the Ohio Valley will continue to shift eastward today into
tomorrow resulting in periods of heavy rainfall, gusty showers,
and embedded thunderstorms. The front will move through the
region Thursday as high pressure returns Friday into the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Current radar imagery shows scattered showers across much of
the CWA this morning, with drier conditions over the metros.
Latest analysis continues to show a deepening upper level trough
over the Ohio Valley as high pressure resides off the New
England coastline. With the core of the surface low currently
moving through Ohio, the associated cold front sits just to our
west currently moving through western portions of West Virginia.
Meanwhile, a plume of moisture advection continues to move
northward ahead of the front which is what's causing the current
showers. Latest SPC mesoanalysis depicts PWAT values close to
2" with CAPE values running in the low 100s across the region.
With most of the forcing associated with the system residing to
our west, seems fair to say that these intermittent showers
persist for the remainder of the morning hours and throughout,
at least, the first half of the afternoon.

Activity begins to uptick late this afternoon into the overnight
ours especially for areas mainly west of US-15 as the front
slowly approaches our westernmost areas. Given the abundant of
moisture currently overhead and the sharp temperature and
moisture gradient behind the front, expect showers to become
heavier and more frequent in nature. CAPE values also uptick
slightly late this afternoon and evening given the increase in
moisture convergence. Therefore, expect a significant upslope
component into the Blue Ridge Mountains with training convection
due to strong unidirectional flow.

In regards to hazards, a Flash Flood Watch remains in affect for
areas west of US-15. No major changes to the forecast expected
at this time with precip amounts ranging between 3-5 inches with
isolated higher amounts of 6-8 inches across the ridgetops of
the Blue Ridge Mountains. With CAPE values later today and
tonight upticking to the mid 100's along with an increase in low
level wind shear, risk for severe thunderstorms persists albeit
the hydro threat is the main concern. Given the increase in the
low level wind field, an isolated tornado also cannot be ruled
out.

As the front progresses eastward during the overnight hours into
early Thursday morning, so will the convective activity.
Thursday early to mid morning could be quite interesting in
terms of hazards. With a surface CAPE values approaching 500 to
around 1000 J/Kg and low level helicity values around 100-200,
could see a QLCS-like convective line developing with damaging
wind gusts being the primary threat. However the possibility of
a few embedded tornadoes still remains on the table as well.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
...PREVIOUS DISCUSSION...
As mentioned previously, the cold front is expected to clear the
region Thursday night. In its wake, much cooler temperatures
are expected overnight, with lows dipping into the upper 40s to
mid 50s (with lower values closer to 40 out west).

Dry and seasonably cool on Friday with highs in the low to mid
70s as high pressure builds towards the region. This will
continue into Friday night as well, with temps even a touch
cooler than Thursday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An amplified but fairly progressive pattern is expected through the
extended forecast period. Surface high pressure will be situated
southwest of the area Saturday, which should provide dry weather
much of the day along with slightly below normal temperatures. A
shortwave trough and accompanying weak surface front will approach
Saturday evening and cross Saturday night. Moisture will already be
limited with the front, and low level westerly (downsloping) flow
should keep any minimal shower chance near and west of the Allegheny
Front.

Surface high pressure will expand across the area Sunday and Monday.
Dry weather is expected with seasonable temperatures, with Monday
slightly warmer due to return flow.

Model solutions diverge by Tuesday in handling the timing and
amplitude of the next shortwave trough. The forecast remains dry now
due to the disparate ensemble solutions, although the 00Z guidance
suite indicates a trend toward a chance of showers and perhaps even
thunderstorms.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Continued scattered showers expected across the terminals
throughout much of the day today. While current radar shows
generally light reflectivity during this time, VFR VSBYs are
present across much of the area except for CHO which has
developed fog after a round of heavier showers earlier this
morning. CIGs will continue to teeter between MVFR and IFR
during this time. Winds will remain southerly as wind gusts
uptick this afternoon into tonight. Wind gusts are expected to
range between 20-30 kts.

Heavier showers and embedded thunderstorms expected across CHO
and MRB late this afternoon through the overnight hours as the
cold front slowly moves eastward, to where IFR conditions and
perhaps periods if LIFR are expected. This line of heavier
showers and thunderstorms is expected to move eastward during
the pre-dawn hours tomorrow, impacting IAD and DCA by daybreak,
before reaching BWI and MTN by mid morning.

Strong frontal passage expected Thursday late morning with
shifting winds from NW.

VFR conditions return for Thursday night through Friday as high
pressure builds towards the area. VFR conditions expected this
weekend. Weak frontal passage will likely result in a wind shift
from south to west Saturday night.

&&

.MARINE...
Strengthening SSE winds today with solid SCA expected and Gale
gusts expected Wed afternoon and night. Gradient winds begin to
diminish after 15Z Thu but with SCA conditions persisting. As
the cold front pushes through Thursday, could see some SMWs
being needed as gusty winds will be possible in thunderstorms
along the boundary.

NW wind gusts of 20-25 kts are possible behind the cold front on
Friday. The wind should become lighter Friday night.

Winds will become southerly on Saturday but then shift to the west
Saturday night as a weak front passes. Marginal SCA conditions are
possible Saturday night into Sunday morning.

&&

.TIDES/COASTAL FLOODING...
Anomalies haven't increased much as of early this morning. Am only
expecting minor flooding at DC SW Waterfront this morning, although
Annapolis will be close.

Water levels will likely increase dramatically later today and
tonight as southerly winds strengthen. There's some uncertainty with
just how high anomalies will be, as model guidance can be too
aggressive in these regimes. However, fairly widespread minor
flooding is possible later today through Thursday morning. Have
issued a Coast Flood Watch for Annapolis since guidance indicates
close to moderate flood levels.

There's also some uncertainty on how quickly water levels decrease
on Thursday, which will be dependent on a wind shift associated with
a cold front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch through Thursday morning for MDZ001-003-004-
     501-502.
     Coastal Flood Watch from 3 PM EDT this afternoon through
     Thursday morning for MDZ014.
     Coastal Flood Advisory from 1 PM this afternoon to 6 PM EDT
     this evening for MDZ017.
VA...Flash Flood Watch through Thursday morning for VAZ025>031-
     036>040-501-503>505-507-508.
WV...Flash Flood Watch through Thursday morning for WVZ050>053-055-
     501>506.
MARINE...Small Craft Advisory until noon EDT today for ANZ531>534-537-
     539>543.
     Small Craft Advisory from 4 AM to 6 PM EDT Thursday for
     ANZ531>534-537-539>543.
     Gale Warning until 4 AM EDT Thursday for ANZ531>534-537-
     539>543.
     Small Craft Advisory until 6 PM EDT Thursday for ANZ530-535-
     536-538.

&&

SYNOPSIS...SOUZA
NEAR TERM...SOUZA
SHORT TERM...CJL
LONG TERM...ADS
AVIATION...ADS/SOUZA
MARINE...ADS/CJL
TIDES/COASTAL FLOODING...STAFF
Hazardous weather outlook, Sep 22, 1:17 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
217 PM EDT Wed Sep 22 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-231830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
217 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A few instances of damaging wind gusts or an isolated tornado are
possible with showers and isolated thunderstorms.

A Coastal Flood Warning goes into effect for Anne Arundel County
at 3 PM.

A Gale Warning is in effect for the lower tidal Potomac River and
the Chesapeake Bay and adjoining estuaries north of Smith Point
Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect for portions of the DC and
Baltimore metro areas through Thursday afternoon.

A Coastal Flood Warning remains in effect for Anne Arundel County
through Thursday morning.

Severe thunderstorms are possible Thursday. The main threats are
damaging wind gusts or an isolated tornado, though a few instances
of flooding can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-231830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
217 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for portions of the area along
and west of US Route 15 through tonight.

Severe thunderstorms are possible. The main threats are damaging
wind gusts or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are possible Thursday east of the Blue Ridge
and Catoctin Mountains. The main threats are damaging wind gusts
or an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-231830-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
217 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through tonight.

A River Flood Watch is in effect for the South Branch Potomac
River at Franklin West Virginia.

Severe thunderstorms are possible. The main threats are damaging
wind gusts or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

The radar

The Sterling radar (KLWX), 70 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anne Arundel

When
September 22, 1:30 PM EST
Where
Anne Arundel County, 0.04 mi NNW of Severn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.131, -76.700

Several trees, large branches, and wires blew down in Severn, including near the intersection of MD-174 Reece Road and New Disney Road.

Thunderstorm Wind, Montgomery

When
September 22, 2:25 PM EST
Where
Montgomery County, 0.33 mi WSW of Luxmanor
Measured
55 kt (63 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
39.049, -77.126

Numerous trees, branches, and wires blew down in the Kensington/Chevy Chase area. A tree blew down onto wires causing a fire on Leland Court near Leland Street. Wires blew down near the intersection of West Bexhill Drive and East Stanhope Road. A light pole blew down onto a vehicle in the 6300 block of Executive Boulevard. A large tree and high tension wires blew down in the 4400 block of Gridley Road. A large tree, pole, and wires blew down in the 8200 block of Ellingson Drive. A tree blew down near the intersection of Falls Road and Democracy Boulevard. A tree blew down near the intersection of Cabin John Parkway and West Edmonston Drive.

Thunderstorm Wind, Montgomery

When
September 22, 2:45 PM EST
Where
Montgomery County, 0.53 mi NNW of Goshen
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.207, -77.185

Multiple trees and wires blew down on northbound MD-97 Georgia Avenue near Holiday Drive, and on Brink Road east of Wightman Road (including one onto a car in the 9000 block). A tree blew down near the intersection of Blueball Lane and Downland Terrace. Large tree branches blew down in the 12000 block of Blue Sky Drive.

Thunderstorm Wind, Howard

When
September 22, 5:05 PM EST
Where
Howard County, 0.52 mi E of Pine Orchard
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
39.280, -76.860

A tree blew down near the intersection of Broken Timber Way/Five Fingers Way and Summer Hollow Lane. A tree blew down in the 3000 block of Toll House Road. A tree blew down on westbound US-40 Baltimore National Pike prior to Bethany Lane/Centennial Lane. A tree blew down on westbound I-70 at Exit 87A/US-29 Columbia Pike.

Thunderstorm Wind, Howard

When
September 22, 5:10 PM EST
Where
Howard County, 1.97 mi SE of Marriotsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.331, -76.873

Trees blew down near Woodstock, including in the 1500 block of Grooms Lane.

Thunderstorm Wind, Baltimore

When
September 22, 5:15 PM EST
Where
Baltimore County, 0.92 mi NNW of Halethorpe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.262, -76.706

Trees blew down near Arbutus, including onto westbound I-695 Baltimore Beltway Inner Loop near MD-372 Wilkens Avenue.

Thunderstorm Wind, Carroll

When
September 22, 5:35 PM EST
Where
Carroll County, 0.41 mi W of Cranberry Station
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.581, -76.988

Trees blew down near Westminster, including on MD-27 Manchester Road at MD-140 Baltimore Boulevard.

Thunderstorm Wind, Baltimore

When
September 22, 5:50 PM EST
Where
Baltimore County, 2.28 mi ESE of Blue Mt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.590, -76.579

A tree was reported down in the 2900 block of Shepperd Road.

Thunderstorm Wind, Carroll

When
September 22, 5:50 PM EST
Where
Carroll County, 1.02 mi SSE of Gunpowder
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.706, -76.825

A tree was reported down near the intersection of Kern Road and Schalk Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976070, 976072, 976073, 976074, 976075, 976076, 976078, 976079, 976080.